New York, 2024

Flash Flooding and Flooding in New York, August 9, 2024

August 9, 2024 · NWS BUF · 22 events in 6 counties and zones

The remnants of Tropical Cyclone Debby tracked northeast across Central New York on Friday August 9. As the system tracked across the region, heavy rain pushed into parts of the forecast area, with the heaviest rain falling over the Southern Tier, Finger Lakes and up to the North Central New York areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

The remnants of Tropical Cyclone Debby tracked northeast across Central New York on Friday August 9. As the system tracked across the region, heavy rain pushed into parts of the forecast area, with the heaviest rain falling over the Southern Tier, Finger Lakes and up to the North Central New York areas. Flash Flooding was the primary threat from the remnants of the system, but some strong to severe thunderstorms also occurred over portions of the area.

Several reports of Flash Flooding were received from across the NWS Buffalo forecast area, with portions of the Southern Tier hit particularly hard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 9, 9:51 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 9, 9:51 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1051 AM EDT Fri Aug 9 2024

.SYNOPSIS...
Remnants of Debby will bring locally heavy rainfall to the area
through this evening. The region will quickly dry out from west
to east tonight, with a period of dry weather for Saturday. It
will turn cooler with periods of lake effect rain Saturday
evening through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Regional radar shows numerous to widespread heavy rainfall
across the eastern Great Lakes region. Flooding remains the main
concern with very heavy rain entering Allegany county to the
Finger Lakes region late this morning. A narrow band of very heavy
rain has developed from the eastern Lake Erie shoreline into
the Niagara Frontier and will slowly pivot north then east
through noontime. There is high confidence that the rain will be
east of the far west 7 counties of western NY by 3PM today.
Heavy rain will continue east of the Genesee Valley through late
afternoon and east of Lake Ontario through early evening. A
great deal of cloud cover is stabilizing the environment right
now, however breaks in any cloud cover will promote an increase
risk of severe thunderstorms today.

A closed mid-level low north of Lake Superior interacting with
the remnants of TD Debby will impact the area today. As this
interactions occur, large scale ascent and deep tropical moisture
(PW values over 2.0 inches) surging north will lead to the potential
for locally heavy rainfall through this evening.

Overall...we are still looking at 1.5-3" across our CWA with
localized higher amounts, especially from the S. Tier through
the Finger Lakes region northeast into the North Country. With
that said...WPC has maintain the SLGT/MDT risk for Excessive
Rainfall with minor changes overall. Last but not least...SPC
continues to show a Marginal risk for severe thunderstorms
through this afternoon from the Finger lakes east. Isolated
thunderstorms, capable of damaging wind gusts are possible. Due
to the location and track of Debby, the tornado threat is higher
across the Capitol Region and downstate areas.

Otherwise...given the soppy air mass engulfing the region it
will feel quite muggy today. Highs will be found in the 70s to
near 80F in spots.

Tonight...as the remnants of Debbie departs off to our
northeast we will see a general drying trend. It will also turn
cooler behind the cold front with H850T's falling into the
single digits through Saturday.

Lows will be found in the 50s to low 60s by sunrise Saturday.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level trough will settle across the Great Lakes region this
weekend, bringing cooler weather with periodic chances for rain
showers. 850mb temperatures dropping to around +7C will support lake
effect rain showers, especially when there is synoptic moisture
available from any shortwaves embedded in the larger trough.

It will breezy and on the cool side with high temperatures in the
upper 60s to mid 70s during the weekend. Mainly rain-free during
Saturday morning with a chance of some lake effect showers
developing east of Lake Erie Saturday afternoon. Showers will expand
in coverage east/northeast of both lakes Saturday night as a
synoptic moisture increases in advance of the trough axis. The
trough axis will then move across the region Sunday, bringing a
chance of showers and possibly a thunderstorm at all locations by
Sunday afternoon. Showers will transition back to only lake effect
rain showers east and northeast of the lakes Sunday night. Ample
lake induced instability to support an isolated thunderstorm in lake
effect rain showers.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A longwave trough will remain in place across Eastern Canada and New
England during the period. With our region located on the back of
the trough, it will be mainly rain free with only small chances for
some lingering lake effect rain showers on Monday. Can't rule out
scattered showers later in the period, but too low confidence to
include given uncertainty in the timing of subtle shortwaves
embedded within this trough. Temperatures throughout much of next
week will average near normal with highs in the upper 70s to low 80s.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Remnants of Debby will bring deteriorating conditons this morning at
area terminals. Expect VFR cigs to lower to MVFR with at times IFR
conditions developing across the higher terrain and within the
heavier precipitation.

As the low from Debby passes by this afternoon...the steadier
heavier precipitation will begin to pull away and then wind down
with improvements for western terminals. Eastern terminals to
include KART will continue to see MVFR to IFR conditions through
atleast the first half of the evening.

Tonight...all area terminals will see improvements with a return to
VFR as the remnant low tracks northeast away from the region.

Outlook...
Saturday...Mainly VFR.

Saturday night through Monday...MVFR/VFR with chance of showers, and
embedded oscillating bands of lake effect rain.

Tuesday...Mainly VFR.

&&

.MARINE...
TD Debby will approach the region today with light to moderate
breezes on the lakes. It will also bring increasing chances for
showers and thunderstorms some of which could produce heavy
rain. As the low passes and begins to pull away a strong cold
front will then cross the lakes causing winds to quickly turn
westerly and strengthen by this evening. This will produce SCA
conditions on both lakes. SCAs have been issued which last
through the day Sunday.

Lake effect rain showers will develop Saturday night through
Monday and increase the risk for waterspouts on the Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch until 5 PM EDT this afternoon for NYZ001>003-
     010>013-020-021-085.
     Flood Watch through Saturday morning for NYZ004>008-014.
MARINE...Small Craft Advisory from 5 PM this afternoon to 7 PM EDT
         Sunday for LEZ040-041.
         Small Craft Advisory from 8 PM this evening to 11 PM
         EDT Sunday for LOZ042-043.
         Small Craft Advisory from 11 PM this evening to 2 AM EDT
         Monday for LOZ044-045.

&&

SYNOPSIS...AR
NEAR TERM...AR/HSK
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...AR/HSK
MARINE...AR/HSK
Hazardous weather outlook, Aug 9, 3:46 AM EST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
446 AM EDT Fri Aug 9 2024

NYZ001>003-010>013-020-021-085-100900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Cattaraugus-Allegany-Southern Erie-
446 AM EDT Fri Aug 9 2024

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-100900-
Chautauqua-
446 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There's a small risk that heavy rainfall will cause localized
flooding today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-100900-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
446 AM EDT Fri Aug 9 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There's a marginal risk for severe weather with strong gusty winds
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-100900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
446 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-100900-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
446 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

There's a marginal risk thunderstorms will produce strong gusty winds
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Aug 9, 9:49 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1049 AM EDT Fri Aug 9 2024

NYZ001-002-010-011-019-020-085-091545-
Chautauqua-Cattaraugus-Southern Erie-Orleans-Genesee-Niagara-Northern
Erie-
1049 AM EDT Fri Aug 9 2024

...HEAVY RAIN WILL AFFECT NORTHWESTERN CATTARAUGUS...CENTRAL ERIE...
SOUTHEASTERN NIAGARA...SOUTHWESTERN ORLEANS...NORTHEASTERN CHAUTAUQUA
AND NORTHWESTERN GENESEE COUNTIES...

At 1044 AM EDT, a band of heavy rain was located over Evangola State
Park extending northeastward over the Buffalo Southtowns, the City
of Buffalo and out towards Clarence and Medina, moving northeast at
5 mph. Heavy rain may cause ponding of water in poor drainage areas.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Amherst, Tonawanda, Dunkirk, Fredonia, Lancaster, Hamburg,
East Aurora, Medina, Williamsville, Darien Lakes State Park, Evans,
Elma, and Eden.

This includes Interstate 90 between exits 48A and 59.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4247 7947 4253 7939 4259 7919 4272 7909
      4280 7892 4284 7893 4293 7890 4328 7839
      4312 7808 4287 7845 4287 7849 4284 7849
      4228 7929
TIME...MOT...LOC 1444Z 231DEG 9KT 4258 7913

Thomas
Special weather statement, Aug 9, 10:55 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1155 AM EDT Fri Aug 9 2024

NYZ010>012-019-020-085-091645-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-Genesee-Northern Erie-
1155 AM EDT Fri Aug 9 2024

...HEAVY RAIN WILL AFFECT NORTHWESTERN WYOMING...NORTHWESTERN
CATTARAUGUS...ERIE...NORTHEASTERN CHAUTAUQUA AND SOUTHWESTERN GENESEE
COUNTIES...

At 1151 AM EDT, a band of heavy rain stretched from near Fredonia
northeastward to the Boston Hills, Buffalo Southtowns and out
towards Clarence. This band will pivot eastward, with heavy rain
continuing across far western New York into the early afternoon.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Depew,
Dunkirk, Fredonia, Lancaster, Hamburg, East Aurora, Williamsville,
Darien Lakes State Park, Evans, Elma, Boston, Eden, Marilla,
Springville, and Pembroke.

This includes Interstate 90 between exits 48A and 49, and between
exits 51 and 59.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4244 7950 4253 7939 4259 7919 4264 7916
      4267 7912 4273 7908 4276 7898 4280 7892
      4283 7893 4309 7852 4293 7829 4251 7856
      4216 7905
TIME...MOT...LOC 1551Z 243DEG 5KT 4282 7876

Thomas

The radar

The State College radar (KCCX), 126 km away, was scanning. The volume nearest the first event began at 16:02 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 5 flood, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Allegany

When
August 9, 11:00 AM EST to 2:30 PM EST
Where
Allegany County, 1.38 mi NE of Whitesville to 0.91 mi NW of Whitesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.043, -77.749

Water rescues were being conducted in Whitesville per Emergency Manager and 911 dispatch.

Flash Flood, Allegany

When
August 9, 11:00 AM EST to 2:30 PM EST
Where
Allegany County, 1.4 mi ESE of Andover to 2.32 mi W of Andover
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.165, -77.774

Water rescues were being conducted in Andover per Emergency Manager and 911 dispatch.

Flash Flood, Ontario

When
August 9, 11:45 AM EST to 2:30 PM EST
Where
Ontario County, 0.69 mi N of Seneca Castle to 1.25 mi WNW of Seneca Castle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.890, -77.100

Multiple roads closed in Seneca Castle due to flooding.

Flash Flood, Ontario

When
August 9, 11:48 AM EST to 2:30 PM EST
Where
Ontario County, 1.73 mi NNE of Canandaigua to 1.39 mi S of Canandaigua Fld
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.901, -77.261

Multiple roads closed or with water flowing across due to flash flooding in Canandaigua.

Flash Flood, Ontario

When
August 9, 11:50 AM EST to 2:30 PM EST
Where
Ontario County, 1.19 mi ENE of Naples to 0.48 mi ENE of Naples
Cause
Heavy Rain
Reported by
Public
Coordinates
42.625, -77.377

Route 245 closed in Naples with high water flowing over roadway.

Flash Flood, Ontario

When
August 9, 11:58 AM EST to 2:30 PM EST
Where
Ontario County, 0.34 mi SSE of Gorham to 0.64 mi NE of Gorham
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.795, -77.128

Multiple roads closed due to flash flooding in Gorham.

Flash Flood, Ontario

When
August 9, 12:20 PM EST to 2:30 PM EST
Where
Ontario County, 1.35 mi NE of Phelps to 0.99 mi NNE of Phelps
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.961, -77.048

Multiple roads closed or with water flowing across in Phelps.

Flash Flood, Ontario

When
August 9, 12:30 PM EST to 2:30 PM EST
Where
Ontario County, 1.1 mi WSW of Geneva to 0.52 mi S of Geneva
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.863, -76.999

Multiple roads closed or with water flowing across in Geneva.

Flash Flood, Wayne

When
August 9, 1:15 PM EST to 3:30 PM EST
Where
Wayne County, 1.2 mi SSE of Lyons to 1.11 mi E of Lyons
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.055, -76.987

A few roads closed in Lyons due to Flash Flooding.

Flash Flood, Oswego

When
August 9, 3:00 PM EST to 4:00 PM EST
Where
Oswego County, 0.68 mi S of Fulton Oswego Co Arp to 2.54 mi SSW of Bundy Crossing
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.340, -76.379

A few roads closed in Fulton due to Flash Flooding.

Flash Flood, Oswego

When
August 9, 3:00 PM EST to 4:00 PM EST
Where
Oswego County, 1.51 mi NE of Granby Center to 0.77 mi NE of Dexterville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.337, -76.451

A few roads closed in the Town of Granby due to Flash Flooding.

Flash Flood, Oswego

When
August 9, 3:00 PM EST to 4:00 PM EST
Where
Oswego County, 1.66 mi ESE of Oswego to 1.46 mi S of Oswego
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.460, -76.500

A few roads closed in Oswego due to Flash Flooding.

Flood, Lewis

When
August 9, 3:09 PM EST to 8:45 PM EST
Where
Lewis County, 0.91 mi N of Lowville to 0.03 mi NW of Lowville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.793, -75.479

Minor flooding on some roads in Lowville.

Thunderstorm Wind, Lewis

When
August 9, 3:11 PM EST
Where
Lewis County, 0.5 mi W of Watson
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.770, -75.430

A few trees downed in Watson.

Thunderstorm Wind, Lewis

When
August 9, 3:15 PM EST
Where
Lewis County, 1.47 mi NNW of Croghan
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.900, -75.390

A few trees down in Croghan.

Thunderstorm Wind, Lewis

When
August 9, 3:22 PM EST
Where
Lewis County, 0.85 mi NW of Brantingham
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.690, -75.290

A few trees downed in Brantingham.

Flash Flood, Jefferson

When
August 9, 4:15 PM EST to 5:15 PM EST
Where
Jefferson County, 1.8 mi SSE of Adams to 1.8 mi E of Adams
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.797, -76.014

A couple roads closed in the Town of Adams due to Flash Flooding.

Flash Flood, Jefferson

When
August 9, 4:30 PM EST to 5:15 PM EST
Where
Jefferson County, 3.33 mi SSE of Orleans Four Corners to 2.31 mi SW of Philadelphia
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
44.134, -75.881

Several roads closed in The Town of Le Ray due to Flash Flooding.

Flood, Jefferson

When
August 9, 6:00 PM EST to 8:30 PM EST
Where
Jefferson County, 1.44 mi S of Philadelphia to 0.76 mi SE of Philadelphia
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
44.149, -75.721

Road closed due to flooding in Philadelphia.

Flood, Oswego

When
August 9, 6:30 PM EST to 8:30 PM EST
Where
Oswego County, Minetto to 0.43 mi W of Minetto
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.400, -76.470

Minor flooding occurred on some roads in Minetto.

Flood, Jefferson

When
August 9, 6:30 PM EST to 8:30 PM EST
Where
Jefferson County, 0.5 mi E of West Carthage to 0.57 mi SW of Carthage
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.970, -75.620

Road closed due to flooding in West Carthage.

Flood, Lewis

When
August 9, 7:00 PM EST to 8:30 PM EST
Where
Lewis County, 2.3 mi SSE of Harrisville to 1.93 mi SSE of Harrisville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
44.120, -75.300

A portion of Middle Branch Road flooded in Diana.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211638, 1211639, 1211641, 1211642, 1211643, 1211644, 1211646, 1211647, 1211654, 1211655, 1211657, 1211660, 1211676, 1211668, 1211669, 1211671, 1211662, 1211664, 1211685, 1211680, 1211684, 1211683.